My husband had a mild MI January of last year which involved a minor vessel in the back of the heart. He has had 3 balloons on that vessel which was said to be too small for a stent. In April of this year after the 4th cath a stent was placed in that vessel. Since that time, he has had constant chest pains with addition pain with minor activity. After further testing, another cath and nuclear stress, the reason for his angina has not been determined. It has been said that the stent is too big and is protruding slightly which may be causing pericaridtis. The sed(?) rate test was negative. He was on steroids for a short time without any relief. His last ER visit 4 days ago was prompted by severe chest pains that started to radiate down both arms. Nitro couldn't keep the pains from coming back. His ekg looked fine. This prompted another theory, Vasospasms. I'm not sure what these would all of sudden could be caused by. Maybe the stent, his numerous balloons and heart caths but nobody has said that. The next plan of attack is to "maximize the medications". His new meds are Norvasc for spasms and then Imdur (a definite headache inducing side effect for him like his nitro pills) to dilate vessels, tylenol for the headache and of course a coated aspirin. One doctor said he might have to live with it and at this point that doesn't even seem to be an option as he has no endurance, is in pain frequently and has no energy. A little rough to stay up with a positive attitude. I guess I would like to hear your thoughts on the possibilities or causes of his on-going angina, and any other ideas or ways to alleviate it. And if the stent is too large, do we have to live with it? Is there any way that he could be allergic to the stent or if his body is rejecting it? I know you can't take it back out, but if medication doesn't work, is by-pass even an option. At this point we are really wishing that the stent wasn't placed and are thinking it shouldn't have been.
One doctor went as far as to say that since this is such a small minor vessell that if it blocked all the way, it wouldn't be all that bad of a thing. For such a small minor vessell, it sure is giving him alot of trouble.Thanks in advance for any suggestions, insight or addtional help that you might be able to provide.
Topic Area: Angina
Chronic, recurring chest pain is a difficult and frustrating issue for both patient and doctor. However it can usually be treated through a combination of medical and interventional therapy. There are many causes of chest pain and the first step in the treatment of chest pain is to determine the etiology of the pain. The most common cause is cardiac but GI and pulmonary causes are also considerations.
The pain from blockages is due to a supply and demand mismatch in the blood flow to the heart. The two treatments are to increase the supply (nitrates such as nitroglycerin or long acting nitrates like Imdur increase blood flow, calcium channel blockers such as Norvasc prevent spasm, angioplasty and bypass surgery are all options) or to decrease demand (beta-blockers and calcium channel blockers decrease the work the heart has to do). In addition anti-platelet drugs such as aspirin decrease the risk of blood clot forming at the point of blockage and a modification of diet and lifestyle decrease the formation of new blockages.
In cases where maximal medical therapy has been tried and there are no more interventional options experimental procedures such as transmyocardial myocardial revascularization (TMR) where a laser is used to "drill" holes in the heart or injections of vascular growth factors are being explored.
I have answered your specific questions below. Hope this helps.
Q: Is there any way that he could be allergic to the stent or if his body is rejecting it?
A: No. The stent is stainless steel and the body dosen
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.